Kansas, 2005Flash Flood in Kansas, May 13 to 14, 2005
May 13 to 14, 2005 · NWS SGF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 13, 5:51 PM CST, 5 hours 24 minutes earlier.
Area forecast discussion, May 13, 5:51 PM CST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
651 PM CDT FRI MAY 13 2005
.DISCUSSION...
CONVECTIVE DEBRIS THROWING A LITTLE BIT OF A MONKEY WRENCH INTO
CONVECTIVE PICTURE...BUT OVERALL NOT MAKING TOO MANY CHANGES FOR THE
FORECAST FOR TONIGHT.
SATELLITE IMAGERY AND 18Z KSGF RAOB INDICATE A DENSE LAYER OF
CONVECTIVE BLOWOFF CIRRUS/CIRROSTRATUS WHICH HAS LIMITED SFC BASED
INSTABILITY. WEAK CONVECTION WENT THROUGH MAINLY THE NORTHWEST HALF
OF THE FORECAST AREA LAST NIGHT...WITH LOCALLY HEAVY RAIN OVER
NORTHERN BOURBON AND VERNON COUNTIES. THE REST OF THE AREA REMAINS
FAIRLY DRY. NUMEROUS CONVECTIVE OUTFLOW BOUNDARIES ACROSS THE
REGION...MOST NOTABLY RIGHT NOW ALONG THE I-44 CORRIDOR FROM ROLLA
TO NEAR SPRINGFIELD AT 1930Z. THE MAIN SFC FRONT IS STILL WELL NORTH
AND WEST OF THE AREA EXTENDING FROM EASTERN IA INTO EXTREME NW MO
AND NORTH CNTRL KS. DRY LINE EXTENDS SOUTH FROM WESTERN KS INTO
CNTRL TX.
BEST SET UP FOR ORGANIZED CONVECTION WILL AGAIN BE OUT WEST ALONG
THE DRY LINE OVER OK/TX WHERE BETTER SHEAR AND LOW LEVEL FORCING
EXISTS. CLUSTERS OF CONVECTION ARE ONGOING WEST OF THE CIRRUS SHIELD
...BEING SUPPORTED BY MODEST LOW LEVEL INFLOW...INCREASING
INSTABILITY...AND LIFT IN THE RIGHT ENTRANCE REGION OF THE 250MB
JET. WEAK LEAD SHORTWAVE APPEARS TO BE MOVING NORTHEAST ACROSS
SOUTHERN OK...ALTHOUGH IT IS FAIRLY SUBTLE. MAY SEE SOME CONVECTION
DEVELOP WITH LIMITED INSTABILITY LATER THIS AFTERNOON WHERE
SUFFICIENT SFC CONVERGENCE EXISTS OVER THE AREA. PROGGED MLCAPES MAY
REACH CLOSE TO 1000-1200 J/KG BASED ON THE 18Z KSGF SOUNDING
MODIFIED FOR SFC TEMPS IN THE LOW 80S. 18Z NAM THERMODYNAMIC PROFILE
INITIALIZED FAIRLY POORLY BELOW 800 MB AND INSTABILITY ON POINT
SOUNDINGS SEEMS A LITTLE OVERDONE. WILL CONTINUE TO MONITOR THE
SHORT TERM MESO TRENDS CLOSELY.
THE MOST WIDESPREAD RAIN WILL BE WITH THE FROPA TONIGHT. STILL HAVE
SOME FAIRLY HIGH RAIN CHANCES GOING FOR TONIGHT AND HAVE SLOWED DOWN
THE TIMING A BIT TOO...WITH THE FRONT EXITING EASTERN PORTIONS OF
THE FORECAST AREA LATE TONIGHT/EARLY SAT MORNING. SEVERE WEATHER
STILL POSSIBLE GIVEN MODERATE SHEAR...WITH A MODEST WIND/HAIL
THREAT. INSTABILITY NOT ALL THAT GREAT GIVEN THE TIME OF DAY.
RAINFALL TOTALS MAY BE ENHANCED OVER SOUTHERN MO IN RIGHT ENTRANCE
REGION OF THE UPPER JET.
HIGH PRESSURE WILL BUILD INTO THE AREA THIS WEEKEND THEN SHIFT EAST
OF THE AREA EARLY NEXT WEEK. UPPER RIDGE AXIS WILL SHIFT EAST INTO
THE AREA MIDWEEK. GFS AND TO LESSER DEGREE THE ECMWF MOVE A WEAK
SHORTWAVE EAST THROUGH THE ZONAL FLOW WED. THE TAIL END OF A WEAK
SFC BOUNDARY WILL SHIFT SOUTH THROUGH THE AREA LATE WED/THU...SO
LEFT SLIGHT POPS DURING THAT PERIOD.
DSA
&&
.AVIATION...
AREA OF SCATTERED THUNDERSTORMS WERE ONGOING ACROSS SOUTHEAST KANSAS
AND SOUTHWEST MISSOURI EARLY THIS EVENING. THIS PRECIPITATION
LOOKED TO BE DRIVEN BY UPPER LEVEL DIVERGENCE ASSOCIATED WITH THE
ENTRANCE REGION OF A 250MB JET TO THE NORTHEAST. INCLUDED TEMPO
GROUPS FOR THUNDER AT BOTH KJLN AND KSGF FOR THE NEXT SEVERAL
HOURS. AN ADDITIONAL ROUND OF THUNDERSTORMS WILL BE LIKELY
OVERNIGHT AS A COLD FRONT MOVES THROUGH. MVRF CONDITIONS ARE MOST
LIKELY WITH THE FRONTAL PASSAGE LATER TONIGHT. HOWEVER...SOME
SCATTERED MVFR CIGS ARE POSSIBLE THIS EVENING. DRIER AIR BEHIND THE
FRONT WILL SCATTER OUT THE CLOUDS BY SATURDAY MORNING.
SAW
.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...SEVERE THUNDERSTORM WATCH GENERALLY WEST OF A CAMDENTON TO
GAINESVILLE LINE UNTIL MIDNIGHT.
.KS...SEVERE THUNDERSTORM WATCH FOR ALL COUNTIES UNTIL MIDNIGHT.
WFO SGF
Hazardous weather outlook, May 13, 7:08 PM CST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
808 PM CDT FRI MAY 13 2005
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141715-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
808 PM CDT FRI MAY 13 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
NICKELS...WIND GUSTS UP TO 60 MPH...AND LOCALIZED HEAVY RAINFALL.
AREAS AFFECTED AND TIMING:
A COUPLE ROUNDS OF THUNDERSTORMS WILL LIKELY AFFECT THE ENTIRE
OUTLOOK AREA TONIGHT. THE FIRST ROUND WILL PERSIST THROUGH THE
LATE EVENING HOURS AND ADDITIONAL STORMS ARE POSSIBLE LATE TONIGHT.
DISCUSSION:
AN OUTFLOW BOUNDARY STRETCHING ACROSS NORTHERN OKLAHOMA INTO
SOUTHERN MISSOURI FOCUSED SCATTERED STRONG THUNDERSTORMS ACROSS
PARTS OF SOUTHEAST KANSAS AND SOUTHERN MISSOURI THIS EVENING.
MORE WIDESPREAD THUNDERSTORM ACTIVITY IS POSSIBLE AFTER MIDNIGHT
IN RESPONSE TO A COLD FRONT PUSHING THROUGH THE OUTLOOK AREA.
INSTABILITY IS DECREASING ACROSS THE AREA...HOWEVER THE MOST
INTENSE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL TO
THE SIZE OF NICKELS. SOME STORMS MAY PRODUCE SOME LOCALIZED
FLASH FLOODING OF LOW LYING AREAS...ESPECIALLY LOW WATER CROSSINGS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE EARLY MORNING HOURS.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
SAW
In the hours before
Special weather statement, May 13, 9:19 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1019 PM CDT FRI MAY 13 2005
KSZ073-097-101-MOZ066>069-077>081-088>096-101>105-140430-
BOURBON-CHEROKEE-CRAWFORD-BARRY-BARTON-CAMDEN-CEDAR-CHRISTIAN-
DADE-DALLAS-DOUGLAS-GREENE-HICKORY-JASPER-LACLEDE-LAWRENCE-
MCDONALD-NEWTON-OZARK-POLK-ST. CLAIR-STONE-TANEY-VERNON-WEBSTER-
WRIGHT-
1019 PM CDT FRI MAY 13 2005
...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 271 FOR THE FOLLOWING AREA...
IN KANSAS THIS CANCELS 3 COUNTIES
IN SOUTHEAST KANSAS
BOURBON... CHEROKEE... CRAWFORD...
IN MISSOURI THIS CANCELS 23 COUNTIES
IN CENTRAL MISSOURI
CAMDEN... HICKORY... ST. CLAIR...
IN SOUTHWEST MISSOURI
BARRY... BARTON... CEDAR...
CHRISTIAN... DADE... DALLAS...
DOUGLAS... GREENE... JASPER...
LACLEDE... LAWRENCE... MCDONALD...
NEWTON... OZARK... POLK...
STONE... TANEY... VERNON...
WEBSTER... WRIGHT...
THIS INCLUDES THE CITIES OF...HERMITAGE...MARSHFIELD...
ROGERSVILLE...MOUNTAIN GROVE...MANSFIELD...NIXA...OZARK...
BOLIVAR...KIMBERLING CITY...GALENA...APPLETON CITY...OSCEOLA...
LEBANON...MONETT...CASSVILLE...BAXTER SPRINGS...COLUMBUS...
OSAGE BEACH...CAMDENTON...AVA...NEOSHO...GREENFIELD...NEVADA...
BUFFALO...JOPLIN...CARTHAGE...LAMAR...FORT SCOTT...AURORA...
MOUNT VERNON...GAINESVILLE...THEODOSIA...PITTSBURG...ANDERSON...
PINEVILLE...SPRINGFIELD...REPUBLIC...EL DORADO SPRINGS...
STOCKTON...BRANSON AND FORSYTH.
WHILE STRONG THUNDERSTORMS WILL STILL BE POSSIBLE AHEAD OF A COLD
FRONT OVERNIGHT...THE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS...WITH HEAVY RAIN AS THE MAIN THREAT.
LINDENBERG
Flash Flood, Crawford
- When
- May 13, 11:15 PM CST to May 14, 2:00 AM CST
- Where
- Crawford County, 1 mi W of Arma
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.533, -94.717
Heavy thunderstorms caused flash flooding in a few areas of Crawford County. One specific location that became impassable to motorists was a section of County Road 210 west of Arma.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, May 13, 2005$8,000 · F3 · 18 events
- Flooding in Iowa, May 13 to 17, 2005$960,000 · 32 events
- Hail and Damaging Winds in Ohio, May 13, 2005$348,000 · 1.25 in hail · 43 events
- Hail and Damaging Winds in Oklahoma, May 13 to 14, 2005$27,000 · 2 in hail · 56 events
- Hail and Damaging Winds in Indiana, May 13, 20051 injured · $20,000 · 1 in hail · 38 events
- Flood in Kansas, May 13 to 14, 2005$100,000 · 1 event
- Hail and Damaging Winds in Ohio, May 13, 2005$52,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in Michigan, May 13, 2005$60,000 · 53 kt wind · 8 events
- Hail and Damaging Winds in Indiana, May 13, 2005$35,000 · 1.75 in hail · 18 events
- Wildfire in Hawaii, May 13 to 14, 2005$50,000 · 1 event
- Hail in Texas, May 13, 20051 injured · $20,000 · 2.75 in hail · 3 events
- Hail and Damaging Winds in Ohio, May 13, 2005$23,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447143.